Long-term Side Effects of Radiation for the Treatment of Hodgkin's Lymphoma
Dear OncoLink "Ask the Experts,"
I am looking for data or research that explains long term side effects for survivors of radiation therapy for the treatment of Hodgkin's Lymphoma IIA. I received this treatment in 1986 and have since developed a hypothyroidism and diabetes mellitis. What is the link between radiation and long term side effects?
John Han-Chih Chang, MD and Kenneth Blank, MD, OncoLink Editorial Assistants, respond:
Thank you for your interest and question.
The side effects of radiation depend on where the radiation is directed. For example, patients with stomach cancer haveradiation directed at the abdomen that may cause nausea and vomiting. In contrast, a patient with lung cancer has radiationdirected at the lung and may get a cough.
Hodgkin's Disease can occur anywhere in the body, and therefore it is unclear where the radiation you received was directed. However, it is not uncommon for a patient with Hodgkin's Disease to receive radiation to the lymph node areas in the neck. The thyroid gland is located near these lymph nodes and often receives a considerable amount of radiation. Hypothyroidism is a known side effect when the thyroid gland receives radiation and may explain your case.
The association of diabetes and radiation is unclear. Diabetes occurs when the body fails to produce insulin, which is made by the pancreas. The pancreas is located in the abdomen. There are case reports of patients developing diabetes following abdominal radiation. However, a very large study which followed children with abdominal cancer who had abdominal radiation found that their risk of developing diabetes was no greater than for the population as a whole.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania